|Acute Phase v. Viral Load Symptoms
Aug 18, 2008
I became ill with symptoms on July 20 (fever, aches/pains/night sweats/etc). I was tested on July 29. The results showed a viral load of 500,000 and a CD$ of 394. I am now four weeks into the acute phase but I still have some very debilitating symptoms (low grade fever, complete tiredness, queasy, no appetite, etc) I thought I was supposed to begin feeling back to normal at the end of the acute phase but now I worry that these symptoms will continue for weeks or months. I have to return to work. My biggest worry is that I will not be able to get through the work day feeling so lousy. Is there any way to speculate as to how long these post-acute phase symptoms will persist? Also, I am on no HIV medications as yet. I am taking an antidepressant celexa, tylenol, ambien and restoril for sleep. Thank you.
| Response from Dr. Frascino
Acute retroviral syndrome (ARS) following HIV primary infection is extremely variable from person to person, not only in the symptoms experienced, but also in the severity and duration of those symptoms. In general, symptoms associated with ARS are prominent for two to three weeks and are followed by a two-to-four-week period of recovery during which time seroconversion occurs. Consequently, that you are still feeling "lousy" four weeks into your ARS is not all that uncommon. I should also point out your "complete tiredness" symptom might be partially related to your medications (Celexa, Ambien and Restoril). Are you under the care of an HIV specialist? If not, you should be. Talk to your HIV specialist about your symptoms. He may not feel you're ready to return to work just yet. Or he may put you on work restrictions, such as half-days, for instance, until you feel better. There is no doubt cohabitating with HIV is a challenge. A period of adjustment, both mentally and physically, to your new reality is to be expected. Don't push yourself too hard too soon, OK?
Good luck. Things can and will get better, even if they will never be quite the same as before.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.